Amid concerns about an epidemic of accidental overdose deaths sweeping the nation, new research from the National Institute on Alcohol Abuse and Alcoholism (NIAAA) reveals that the number of people misusing prescription opioids has skyrocketed since the turn of the millennium. Given the potential for addiction and other nasty side effects associated with these drugs, the alarming statistics revealed in the study have aroused serious concern among public health officials.
Opioid drugs such as OxyContin and Vicodin are among the most effective painkillers currently on the market, and work by binding to the opiate receptors in the brain and central nervous system. However, excessive use of these substances can lead to tolerance, whereby the body requires ever-increasing amounts of the drug in order to feel these effects. As such, users run the risk of becoming addicted if they don’t follow dosage guidelines. Furthermore, taking too much in one go can cause the respiratory system to become suppressed, potentially leading to a fatal overdose.
In spite of this, nonmedical prescription opioid use (NMPOU) – which refers to the consumption of more than the prescribed dose, or using drugs without a prescription altogether – is currently on the rise across the US. According to the new study, which appears in the Journal of Clinical Psychiatry, 4.1 percent of the adult US population reported NMPOU in 2012-13, compared to just 1.8 percent in 2001-02.
Furthermore, a staggering 11.3 percent of American adults reported having engaged in NMPOU at any point in their lives by 2012 to 13, while just 4.7 percent had done so in 2001-02. Commenting on this alarming trend, NIAAA director George Koob warned of the dangers of mixing prescription opioids with other non-compatible substances, saying “it is important that clinicians and patients also recognize the potent interaction of opioids with alcohol and other sedative-hypnotic drugs – an interaction that can be lethal.”
Image: Taking more than the prescribed dose of opioid drugs can be extremely dangerous. g-stockstudio/Shutterstock